Sign in to follow this  
Followers 0

Risperdal and hunger?

13 posts in this topic

Posted

Does Risperidone make you excessively hungry? I've been taking it for 4 days now, at 1mg in the morning. And eversince then, the rest of the day I feel like I am starving, and when I eat, its like a bottomless pit. I'm also on Seroquel XR and when I started taking that, it made me hungry but that side effect died down. Is the same thing happening to me now on Risperidone? I sure hope it stops soon if thats whats going on, because I don't want to gain weight... but I can't stop eating. SIGH... someone take this fork away from me right now!

Share this post


Link to post
Share on other sites

Posted

For what it's worth, Risperdal didn't make me hungry. I actually lost weight on it last summer. But that doesn't mean that it's not making you hungry. Abilify is worse for me in that department.

Share this post


Link to post
Share on other sites

Posted

Risperdal made me really hungry. Seroquel doesn't really. I'm on Solian too which is very similar to Risperdal and it's caused a lot of weight gain, so yes.

But it is not as bad as Zyprexa!

Share this post


Link to post
Share on other sites

Posted

I ate till I was too stuffed and sick to eat...and kept eating...so pitiful, really. I'd lay on my bed feeling all fluish but still stuffing my face. This was on Risperdal. Maybe it'll wear off though...it did for me

Share this post


Link to post
Share on other sites

Posted

The hunger is like it never ends. What a weird side effect. I've had the SE where food seems like a foreign object and seems like it would be such a strange thing to put into one's body before... but never this unyielding hunger. Food food food. lol.

I am going to go have some 6 layer dip and chips now that I mention food... at 8am... wish me luck I don't eat the whole bag... sigh

Share this post


Link to post
Share on other sites

Posted

I found I was hungry a lot of the time with risperdal. I did have times when I felt hungry in my mouth (that mouth watery, craving thing) which was not genuine hunger and I tried to wait out. If my stomach hurt from hunger or it was more than four hours since I last ate, then I ate. There came a point when I just had to ride out the cravings and eat low cal snacks when I caved.

I still maintained all the zyprexa weight I gained after I switched to risperdal, it meant shifting the pounds was harder.

Share this post


Link to post
Share on other sites

Posted

I have that same problem with Abilify. I have found that no matter how much I eat I still want to eat more. It is the exact same kind of hunger I had right after quitting smoking five years ago. Here is what I have found to help:

1) Distract yourself. The hunger, it seems, is always there. The more distracted you are the less you will think about it.

2) Eat very filling things that are healthy. For instance, for me apples and Boca burgers are extremely filling. The full feeling only lasts about an hour, though.

3) Eat many small meals throughout the day. This is good to keep your blood sugar steady but it also helps with the craving to eat constantly.

4) Keep junk food away from you. I don't know about you but I could eat anything crappy in copious amounts. Sugar, salty foods, candy, chips, donuts, you name it. But I can't eat them if they are not in front of me.

5) Do not have any means for extra spending on your person. Always carry enough money to get you through whatever you are doing. For instance, I always carry only bus fare during the day. I leave my credit cards and extra cash at home. That way, you can't buy junk food.

These are just some tips I have found helpful. Dealing with the hunger can be a real burden but it can be managed.

Share this post


Link to post
Share on other sites

Posted

Those are some good tips, thanks everyone! I've never felt this hungry before... good grief.

Share this post


Link to post
Share on other sites

Posted

Risperdal IS MESSED UP !!!!!

I was on it just 0.5mg and it was awful... it was like living a night mare.... everything was so crap when I was on it , it was like everyone was evil when I was on it .... it sucked.

Risperidone has been classified as a "qualitatively atypical" antipsychotic agent with a relatively low incidence of extrapyramidal side effects (EPS) (when given at low doses) that has more pronounced serotonin antagonism than dopamine antagonism. Risperidone is unique among most other atypicals in that it has high affinity for the D2 receptor (also known as 'tight binding') whereas most other atypicals have 'loose binding' of the D2 receptor. It has actions at several 5-HT (serotonin) receptor subtypes. These are 5-HT2C, linked to weight gain, 5-HT2A, linked to its antipsychotic action and relief of some of the extrapyramidal side effects experienced with the typical neuroleptics.

It reaches peak plasma levels quickly regardless of whether it is administered as a liquid or pill. Risperidone is metabolized fairly quickly, so the potential for nausea subsides usually in two to three hours. However, the active metabolite, 9-hydroxy-risperidone, which has similar pharmacodynamics to risperidone, remains in the body for much longer, and has been developed as an antipsychotic in its own right, called paliperidone.

An intramuscular preparation, marketed as Risperdal Consta, can be given once every two weeks. It is slowly released from the injection site. This method of administration may be used on sanctioned patients who are declining, or consenting patients who may have disorganized thinking and cannot remember to take their daily doses.[27] Doses range from 12.5 to 50 mg given as an intramuscular injection once every two weeks.

Share this post


Link to post
Share on other sites

Posted

It doesn't go away... Ive been on it for 6 years.. I started wellbutrin xl and risperidone .5mg and gained 20 lbs quick! It was like i had pernament munchies and it would only go away unless if i ate a bunch of starchy foods. my doc started giving me topamax and the binge eating stopped. a year later went off topamax, and gained 80lbs in 3 months. all i wanted to do was eat junk food constantly. i would use caffeine and all the will power i could pull together to lose the weight, keep it off for a few months then explode again binge eating. i have gained and lost 80-90 lbs four times since 2006. ALL my docs, and pcp point fingers at the risperidone.

Share this post


Link to post
Share on other sites

Posted

Yeah I gained a ton of weight on risperdal but went back to it since it is so effective for me. I'm just going to spend more time exercising and watching my eating habits.

Share this post


Link to post
Share on other sites

Posted

The starving has died down for the most part. I'm even taking 2mg now instead of 1mg (and in a week will titrate up to 3mg). So thankful for that. Now the hunger is average, not like starving as though I haven't eaten in a month.

Share this post


Link to post
Share on other sites

Posted

Topamax helped me with my antipsychotic induced hunger. I take Clozaril though, so I'm not sure if there is any difference in efficacy between the two. Also, I am currently on a ketogenic diet and have found that reducing carbohydrates as much as possible helps with the hunger and weight gain. Best of luck, don't give up on your meds, their benefits generally outweigh their risks and those side effects you experience can be mitigated by trying different things and working with your doctor.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0